Self-Care for Central Nervous System Disorders

,
Pharmacy Times, March 2015 Central Nervous System, Volume 81, Issue 3

Research has shown that St. John's wort could help patients suffering from depression.

CASE 1: ANXIETY

BM is a 38-year-old female who comes to the pharmacy to purchase something natural for her anxiety. She just started a new job and feels anxious when she goes to work each morning, worried that she may forget something or miss something important that could cause her to lose her job. She says she received a liver transplant 1 year ago. Because she is taking multiple medications for her transplant, she wants to confirm that it is okay for her to take something natural for her anxiety, such as kava (also known as kava kava or Piper methysticum). Her friend takes it for anxiety and says it works great. What recommendations would you have for BM?

ANSWER

Multiple studies have shown that, compared with placebo, kava extract can be effective for treating anxiety.1,2 Most of these studies have used a specific extract of kava in doses ranging from 100 to 300 mg daily. However, the safety of kava is concerning. In March 2002, the FDA issued an advisory to consumers regarding the potential risk of severe liver injury from the use of dietary supplements containing kava. Reports show at least 25 cases of liver toxicosis— including hepatitis, cirrhosis, and liver failure—associated with the use of kava, prompting some countries to remove it from the market. Although the FDA considers liver damage associated with the use of kava to be rare, patient education regarding this adverse effect is still important.3 Because BM just received a new liver, she would not be a candidate for using kava. It is important to tell her that she is taking several medications that could interact negatively with kava and that instead of trying natural products, she may benefit from being evaluated for anxiety by a health care professional. In addition, she could try stressrelieving activities such as yoga and deep breathing.

CASE 2: INSOMNIA RELATED TO DEPRESSION

RG is a 48-year-old female who comes to the pharmacy to refill her depression medications. She says she has been suffering from depression since her husband passed away 2 years ago in a car accident. She decided to start seeing a physician about her depression 1 year ago, and he suggested that she take a prescription medication. She says it has helped her feel better on most days, but she continues to have trouble sleeping every night. She read that St. John’s wort can be effective for treating insomnia, so she started taking it about a month ago and says she has not discussed this with her physician yet because she is seeing him next month. She said it has already helped her sleep better. What recommendations would you have for RG?

ANSWER

RG is suffering from insomnia related to depression. A few trials have demonstrated that the use of St. John’s wort can decrease insomnia related to mild to severe depression.4 However, since St. John’s wort appears to be helping RG sleep better, it is important to educate her on the product. She should be told that studies have shown a benefit to using the product, but that the benefit is typically short-term and that most of the clinical trials have been relatively short. Also, inform her that St. John’s wort has multiple interactions with other medications, such as those for treating anxiety and depression, as well as many medications that go through the cytochrome P450 system. Because she already has insomnia, it is even important to tell RG to discontinue taking the product if she feels it is not helping, as St. John’s wort may cause insomnia, vivid dreams, and restlessness. She should also be told that St. John’s wort is only helpful for insomnia when it is related to depression and that no studies have shown it is beneficial in treating insomnia unrelated to depression. Before RG continues taking St. John’s wort, she should have a medication consultation with a pharmacist or a physician to ensure that there are no interactions with her other medications.

CASE 3: TREATMENT FOR MIGRAINES

NM is a 27-year-old male who comes to the pharmacy looking for something to help with his migraines. He says he has been suffering from them on and off for 10 years. When NM was first diagnosed, he was taking caffeine to help with his migraines. Once he got to college, his stress level increased and he had frequent episodes (approximately 1 or 2 per month), so his doctor recommended a medication called a triptan. NM started taking it, which helped his migraines. His insurance does not cover the medicine, though, so he has had trouble paying for it. Since he graduated from college, his migraines have decreased, and now he only suffers from them every 2 or 3 months. He wants to retry an OTC remedy, such as caffeine, and asks for recommendations. Besides his migraine medication, he also takes a multivitamin daily. What recommendations would you have for NM?

ANSWER

Since NM already has a prescription for his migraines, he really should discuss alternatives with his physician before he stops taking his triptan. For managing migraines, studies show benefits to taking caffeine in combination with aspirin or acetaminophen; it also may have stand-alone analgesic properties to help with the pain associated with migraines. NM can try to use an OTC product that has caffeine and see if it helps with his migraines. There is no formulation, however, that has been proven superior. Many OTC formulations exist, such as Excedrin Tension Headache (acetaminophen + caffeine) and Excedrin Migraine (aspirin 250 mg, acetaminophen 250 mg, caffeine 65 mg), and any of them would be appropriate to recommend to NM. He should be informed that caffeine can cause insomnia, nervousness, restlessness, gastric irritation, nausea, vomiting, or tachycardia, as well as withdrawal headaches when taken regularly. It is important to educate NM to monitor for these signs/ symptoms associated with caffeine.

CASE 4: EPILEPSY DRUG INTERACTION

SM is a 38-year-old female who comes to the pharmacy to refill her medication for oral phenytoin 100 mg, 3 times a day. She has been taking seizure medications for the past 10 years and claims she has had uncontrolled seizures since she was a child. Since her medications were changed 2 years ago to phenytoin, however, she has not had any seizures. Besides her phenytoin, SM takes a daily multivitamin and warfarin for her mechanical valve. She gets her international normalized ratio (INR) checked monthly, and it is typically in range. She mentions she is depressed because she just broke off her engagement and wants to try something natural, like St. John’s wort, to help her mood. Her friend, who works with herbal medicine, recommends 300 mg, 3 times daily. She wants to see if you think St. John’s wort is effective and if she should take it. What recommendations would you have for SM?

ANSWER

If SM is truly suffering from depression, her physician should evaluate her. Research has shown that St. John’s wort could help patients suffering from depression.6 However, it would not be beneficial for SM to start St. John’s wort because it interacts with phenytoin by increasing the metabolism of the drug, resulting in loss of seizure control.7 Since SM stated it took her a long time to get her seizures controlled, she should avoid any medications that could increase her risk once again. In addition, St. John’s wort can decrease the effects of her warfarin,8 and her INR could decrease, which would put her at risk for a clot. Even though her warfarin and phenytoin interact, it is appropriate to continue both medications since she is being monitored. Since SM has a history of uncontrolled seizures, she should discuss all new medications, even natural ones, and any new treatment options with her pharmacist or physician before starting them.

Dr. Mansukhani is clinical assistant professor at the Ernest Mario School of Pharmacy, Rutgers University, and transitions of care clinical pharmacist at Morristown Medical Center, Morristown, New Jersey. Dr. Bridgeman is clinical associate professor at the Ernest Mario School of Pharmacy, Rutgers University, and internal medicine clinical pharmacist at Robert Wood Johnson University Hospital, New Brunswick, New Jersey.

References

1. Pittler MH, Ernst E. Efficacy of kava extract for treating anxiety: systematic review and meta-analysis. J Clin Psychopharmacol. 2000;20:84-9.

2. Volz HP, Kieser M. Kava-kava extract WS 1490 versus placebo in anxiety disorders: a randomized placebo-controlled 25-week outpatient trial. Pharmacopsychiatry. 1997;30:1-5.

3. Kava linked to liver damage. National Center for Complementary and Integrated Health. https://nccih.nih.gov/news/alerts/kava. Accessed February 15, 2015.

4. Kim HL, Streltzer J, Goebert D. St. John's wort for depression: a meta analysis of well-defined clinical trials. J Nerv Ment Dis. 1999;187:532-539.

5. Schulz V. Incidence and clinical relevance of the interactions and side effects of Hypericum preparations. Phytomedicine. 2001;8:152-160.

6. Linde K, Ramirez G, Mulrow CD, et al. St. John's wort for depression: an overview and meta-analysis of randomized clinical trials. BMJ. 1996;313:253-258.

7. Henderson L, Yue QY, Bergquist C, et al. St John's wort (Hypericum perforatum): drug interactions and clinical outcomes. Br J Clin Pharmacol. 2002;54:349-356.

8. Jiang X, Williams KM, Liauw WS, et al. Effect of St John's wort and ginseng on the pharmacokinetics and pharmacodynamics of warfarin in healthy subjects. Br J Clin Pharmacol. 2004;57:592-599.